Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 100, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2008, 3:29 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2008, 3:29 PM CDT (20:29 UTC)
- Expired
- Jul 7, 2008, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 151 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 072029 SVRARX IAC067-131-072115- /O.NEW.KARX.SV.W.0100.080707T2029Z-080707T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 329 PM CDT MON JUL 7 2008 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FLOYD COUNTY IN NORTH CENTRAL IOWA... SOUTHERN MITCHELL COUNTY IN NORTH CENTRAL IOWA... * UNTIL 415 PM CDT * AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORA SPRINGS...OR 15 MILES SOUTHWEST OF OSAGE...MOVING EAST AT 33 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUDD AROUND 335 PM... OSAGE AROUND 345 PM... FLOYD AND IDLEWILDE STATE PARK AROUND 350 PM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4323 9303 4334 9256 4307 9256 4303 9303 TIME...MOT...LOC 2029Z 261DEG 29KT 4313 9297 $$ 04
2 follow-up statements
000
WWUS53 KARX 072050
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
350 PM CDT MON JUL 7 2008
IAC067-131-072115-
/O.CON.KARX.SV.W.0100.000000T0000Z-080707T2115Z/
MITCHELL IA-FLOYD IA-
350 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN FLOYD AND SOUTHEASTERN MITCHELL COUNTIES...
AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR IDLEWILDE STATE PARK...
OR 7 MILES NORTHWEST OF CHARLES CITY...MOVING EAST AT 33 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COLWELL COUNTY PARK AND NEW HAVEN AROUND 400 PM...
COLWELL AND COUNTY ROADS 17 AND T 72 AROUND 405 PM...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4334 9256 4308 9256 4307 9256 4305 9288
4324 9295
TIME...MOT...LOC 2050Z 261DEG 29KT 4315 9274
$$
04000
WWUS53 KARX 072110 RRA
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
409 PM CDT MON JUL 7 2008
IAC067-131-072119-
/O.EXP.KARX.SV.W.0100.000000T0000Z-080707T2115Z/
MITCHELL IA-FLOYD IA-
409 PM CDT MON JUL 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLOYD AND
SOUTHEASTERN MITCHELL COUNTIES EXPIRES AT 415 PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
LAT...LON 4334 9256 4308 9256 4307 9256 4305 9288
4324 9295
TIME...MOT...LOC 2109Z 261DEG 29KT 4317 9253
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:13 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 7, 1:13 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 113 PM CDT MON JUL 7 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT DISTURBANCES MOVING THROUGH UPPER FLOW LOCKED UP ACROSS SOUTHERN CANADA AND FAR NORTHERN TIER STATES WILL REMAIN FOCUS FOR WEATHER CONCERNS. IN NEAR TERM MOST OF THE WEATHER THREAT WILL BE IN FIRST 24 HOURS SO WILL BE CONCENTRATING ON SEVERE WEATHER CHANCES AND SETUP. MAIN SHORT WAVE TROUGH IN FLOW IS MOVING EASTWARD INTO FAR SOUTHERN MANITOBA BUT COULD STILL BE SOME MINOR IMPULSES EMBEDDED IN FLOW ACROSS THE PLAINS. SIGNIFICANT DRYING NOTED IN WATER VAPOR IMAGERY COMING THROUGH THE DAKOTAS. AHEAD OF THIS...WEAK SURFACE LOW NOTED NEAR MINNESOTA AND DAKOTAS BORDER AS OF 18Z WITH WARM FRONT ACROSS OUR FORECAST AREA. VERY RIPE AIR IN THE FORM OF 70+ DEG F SURFACE DEWPOINTS SOUTH OF THIS BOUNDARY LEADING TO 1000-2000 J/KG MIXED LAYER CAPES. BEYOND THIS INSTABILITY THOUGH DEEP SHEAR IS NOT OVERLY IMPRESSIVE AND NOT MUCH IN THE WAY OF CONVERGENCE AROUND TO FOCUS ONGOING CONVECTION. THIS IS EVIDENT ON WIND PROFILERS AND VAD WIND PROFILES WITH MAIN SOUTHWEST TO WEST FLOW AROUND 850 MB FROM NEBRASKA ACROSS IOWA AND INTO NORTHERN ILLINOIS. IT MAY TAKE A FEW MORE HOURS THIS AFTERNOON TO GET INTO ORGANIZED SEVERE WEATHER THREAT BUT WATCH IS LIKELY AT VERY LEAST. GIVEN AMOUNT OF INSTABILITY AND BOUNDARY IN AREA...IN ADDITION TO APPROACH OF SHORT WAVE ENERGY THAT MAY INCREASE WIND SHEAR HEADING INTO THIS EVENING...WILL LIKELY SEE A 3 TO 6 HOUR TIME FRAME OF SEVERE THUNDERSTORMS AROUND. ALSO CONCERNED WITH HEAVY RAIN THREAT DEPENDING ON HOW THINGS ORIENTATE THIS AFTERNOON. LARGEST RAIN THREAT APPEARS TO BE ACROSS MAINLY NORTHEAST IOWA INTO SOUTHWEST WISCONSIN...CLOSER TO HIGHER CAPE VALUES AND CAPE GRADIENT. THIS WILL HAVE TO BE MONITORED AS WELL FOR POSSIBLE FLASH FLOOD WATCH ISSUANCE. HOPEFULLY STORMS WILL REMAIN PROGRESSIVE ENOUGH TO NOT CAUSE TOO MANY ISSUES. BULK OF WEATHER LOOKS TO PUSH EAST OF THE AREA OVERNIGHT WITH HIGH PRESSURE BUILDING BACK IN ON TUESDAY AND SWEEPING IN SOME DRIER LOW LEVEL AIR. THIS PROMISES A FEW NICE DAYS UNTIL ABOUT THURSDAY WITH SEASONAL TEMPERATURES AND MINIMAL RAIN CHANCES. AHEAD OF NEXT DISTURBANCE ACROSS CANADA ON THURSDAY...LOW LEVEL MOISTURE RETURNS WELL WEST OF OUR AREA AND SEEMS TO FOCUS INTO NORTHERN MINNESOTA. THIS COULD DEVELOP COMPLEX THAT RIDES BY MAINLY TO OUR NORTH SO WILL KEEP SMALL POPS GOING AS WE PROGRESS TOWARDS THE END OF THE WEEK. .LONG TERM...FRIDAY THROUGH MONDAY ZONAL FLOW AND PASSING SHORT WAVE ENERGY ACROSS SOUTHERN CANADA WILL CONTINUE TO DRIVE WEATHER INTO LATER PERIODS AS WELL. ALL MEDIUM RANGE GUIDANCE IN AGREEMENT WITH THIS SCENARIO BUT DIFFER IN TIMING OF MAIN PASSING SHORT WAVE TROUGH THAT APPROACHES FRIDAY AND INTO THE START OF THE WEEKEND. WILL LIKELY BLEND THESE SOLUTIONS WITH CONVECTION FIRING ALONG APPROACHING FRONT TO THE NORTHWEST LATE ON FRIDAY...AND THEN MOVING THROUGH THE FORECAST AREA INTO SATURDAY. SOME AGREEMENT THAT THIS FRONT MAY DROP INTO CENTRAL IOWA AND NORTHERN ILLINOIS BY SATURDAY AFTERNOON BUT NOT SURE THOSE KIND OF DETAILS WILL HOLD TRUE THIS FAR OUT. SOME UPSTREAM RIDGING TAKES OVER ON SUNDAY THOUGH SO PLAN ON KEEPING LOWER RAIN THREATS IN DAYS 6 AND 7 AND FOCUSED MORE IN SOUTHERN AREAS WITH WEAK SURFACE HIGH TO THE NORTH. && .AVIATION... THUNDERSTORMS CONTINUE TO BE THE MAIN CONCERN FOR THE KRST/KLSE TAF SITES THIS AFTERNOON INTO TONIGHT. AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE PLAINS WILL PUSH A SURFACE COLD FRONT TOWARD AND THROUGH THE AREA THIS AFTERNOON THROUGH TONIGHT PRODUCING LIFT AND SCATTERED THUNDERSTORMS. SOME THUNDERSTORMS COULD BE SEVERE...AND INCLUDE TORRENTIAL DOWNPOURS. IT APPEARS THE MAIN TIME FRAME FOR THESE CONDITIONS AT THE TAF SITES WILL BE FROM THIS AFTERNOON THROUGH THIS EVENING. CONFIDENCE REMAINS HIGH ENOUGH TO INCLUDE TEMPO TSRA IN THE TAFS ALONG WITH REDUCED VISIBILITY BELOW 3SM IN HEAVIER SHOWER ACTIVITY. THE FRONTAL BOUNDARY AND ANY LINGERING SHOWERS WILL BE SOUTHEAST OF THE TAF SITES BY LATE EVENING OR AROUND MIDNIGHT. DRIER AIR WILL FILTER INTO THE AREA ON TUESDAY WITH JUST SCATTERED FAIR WEATHER CUMULUS EXPECTED TO DEVELOP BY MID MORNING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT AND LONG TERM - SHEA AVIATION - DAS
Hazardous weather outlook, Jul 7, 10:20 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1020 AM CDT MON JUL 7 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1020 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY AND TONIGHT...AS A COUPLE UPPER LEVEL DISTURBANCES INTERACT WITH THE MOIST AND UNSTABLE AIR MASS IN PLACE. THERE IS A DISTINCT POSSIBILITY SOME OF THE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MAIN THREAT TIME FOR THE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL AREAWIDE APPEARS TO BE FROM 3 PM THIS AFTERNOON THROUGH 2 AM TUESDAY MORNING...EXCEPT THE ISOLATED TORNADO POTENTIAL WHICH SHOULD BE CONFINED MAINLY BETWEEN 3 PM AND 7 PM. OF SPECIAL NOTE...THE HEAVY RAINFALL THREAT SUGGESTS THE POTENTIAL FOR LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN WHERE RAINFALL RUNOFF MAY BE ENHANCED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANY LINGERING THUNDERSTORMS ARE EXPECTED TO END TUESDAY MORNING... AS A COLD FRONT SWEEPS ACROSS THE AREA. PROBABILITIES FOR SEVERE STORMS IN THIS TIME FRAME APPEAR TO BE LOW. THERE WILL BE ADDITIONAL CHANCES OF THUNDERSTORMS DURING THE LATTER PART OF THE WEEK AND INTO THE WEEKEND. AT THIS POINT...IT WAS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL IN THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS MAY BE NEEDED AREAWIDE DURING THE LATE AFTERNOON AND INTO TONIGHT. IN ADDITION...ANY RAINFALL REPORTS...ALONG WITH ANY REPORTS OF FLOODING...WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS/THOMPSON
In the hours before
Local storm report, Jul 7, 2:26 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
226 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG LYLE 43.51N 92.94W
07/07/2008 MOWER MN LAW ENFORCEMENT
A FEW TREES, BRANCHES, AND A POWER LINE DOWN
&&
DAVISLocal storm report, Jul 7, 2:39 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
239 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HEAVY RAIN LYLE 43.51N 92.94W
07/07/2008 M1.75 INCH MOWER MN PUBLIC
&&
SHEALocal storm report, Jul 7, 2:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
249 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 1 NE SPRING VALLEY 43.70N 92.38W
07/07/2008 FILLMORE MN LAW ENFORCEMENT
POWER LINES AND TREES DOWN
&&
DAVISLocal storm report, Jul 7, 2:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
253 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG GRAND MEADOW 43.71N 92.57W
07/07/2008 MOWER MN AMATEUR RADIO
TWO TREES DOWN
&&
DAVISLocal storm report, Jul 7, 3:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN OSAGE 43.28N 92.81W
07/07/2008 M2.50 INCH MITCHELL IA LAW ENFORCEMENT
STREET FLOODING REPORTED.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:10 PM CDT | Areal Flood Advisory | ARX | Howard, Winneshiek | 2 hr |
| Jul 6, 7:34 PM CDT | Areal Flood Advisory | ARX | Allamakee | 2 hr |
| Jul 7, 1:58 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 62 min |
| Jul 7, 2:20 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 55 min |
| Jul 7, 3:24 PM CDT | Flash Flood Warning | ARX | Howard, Mitchell | 3 hr |
| Jul 7, 3:41 PM CDT | Flash Flood Watch | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 8 hr |
| Jul 7, 4:35 PM CDT | Areal Flood Advisory | ARX | Allamakee, Winneshiek | 3 hr |
| Jul 7, 4:43 PM CDT | Areal Flood Advisory | ARX | Chickasaw, Floyd | 3 hr |
| Jul 7, 5:49 PM CDT | Areal Flood Advisory | ARX | Fayette | 3 hr |
| Jul 7, 6:00 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 47 min |
| Jul 7, 6:34 PM CDT | Areal Flood Advisory | ARX | Clayton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.